Namespaces
Variants
Actions

Length of a partially ordered set

From Encyclopedia of Mathematics
Jump to: navigation, search

2010 Mathematics Subject Classification: Primary: 06A [MSN][ZBL]

The greatest possible length of a chain (totally ordered subset) in a partially ordered set (the length of a finite chain is one less than the number of elements). There exist infinite partially ordered sets of finite length. A partially ordered set of length zero is a trivial order.

Dilworth's theorem [1] states that in a finite partially ordered set the length is equal to the minimal number of anti-chains (sets of mutually incomparable elements) that cover the set.

References

[1] R.P. Dilworth, "A decomposition theorem for partially ordered sets" Ann. of Math. , 51 (1950) pp. 161–166 Zbl 0038.02003
[2] George Grätzer, General Lattice Theory, Springer (2003) ISBN 3764369965 Zbl 1152.06300
How to Cite This Entry:
Length of a partially ordered set. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Length_of_a_partially_ordered_set&oldid=42244
This article was adapted from an original article by T.S. Fofanova (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article